Indiana, 2006

Flood and Hail in Indiana, April 14 to 15, 2006

April 14 to 15, 2006 · NWS ILN · 11 events in 4 counties and zones

9 hail, 1 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 14, 6:54 PM EST, 24 minutes earlier.

Area forecast discussion, Apr 14, 6:54 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
754 PM EDT FRI APR 14 2006

.AVIATION /00Z-24Z/...
TOR WATCH TO BEGIN OVER ENTIRE AREA UNTIL 06Z...WITH CURRENT
THINKING OF CONVECTIVE TRENDS TO TAKE DEEPEST CONVECTION OVER
ESPECIALLY SOUTHERN AND EASTERN TAF SITES. WHILE SCATTERED
THUNDERSTORMS ARE EXPECTED AREA WIDE...BEST CHANCE FOR WINDS
GREATER THAN 50 KTS AND HAIL WILL BE IN SOUTHERN AND WESTERN TAF
SITES THROUGH 04Z. AFTER ABOUT 06-07Z...EXPECT CHAIN OF CONVECTIVE
COMPLEXES TO WEAKEN AND HEAD SOUTH AND EAST OF AREA...AS FRONTAL
SYSTEM PUSHES INTO NORTHERN KENTUCKY AND WILL STALL OUT NEAR CVG.
AFTER A BREAK IN CONVECTION FROM ABOUT 10Z-20Z...NSW WITH WINDS
LESS THAN 10KTS AND HIGH CIGS...POTENTIAL EXISTS AGAIN FOR
THUNDERSTORMS TO FIRE AGAIN MAINLY IN SOUTHERN TAF SITES TOWARD
THE END OF THE TAF PERIOD SATRUDAY.

&&

.PREV DISCUSSION...
 /ISSUED 300 PM EDT FRI APR 14 2006/

SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
ACTIVE SHORT TERM BEGINS WITH AREA UNDER SEVERE THUNDERSTORM WATCH
#184. STRONG SHORT WAVE IN NORTHWEST UPPER FLOW IS INTERACTING WITH
LOW LEVEL CONVERGENCE AND INSTABILITY TO PRODUCE CONVECTION. CURRENT
AREAS OF CONCERN ARE WEST CENTRAL OHIO AND NORTHERN KENTUCKY WHERE
THUNDERSTORMS HAVE RECENTLY DEVELOPED.

MODELS ARE OVERESTIMATING CAPE BY ABOUT 1000 J/KG WITH RESPECT TO
ILN 18Z SOUNDING. CIRRUS SHIELD FROM INDIANA CONVECTION IS LIMITING
INSTABILITY...BUT UPPER DYNAMICS APPEAR STRONG ENOUGH FOR A FEW
STRONG TO SEVERE THUNDERSTORMS TO OCCUR. CHANCE FOR THUNDERSTORMS
WILL CONTINUE LATE TONIGHT WHEN A FRONT DROPS SOUTH AND STALLS NEAR
THE OHIO RIVER.

AFTER A BRIEF PERIOD OF DRIER WEATHER EARLY SATURDAY...FRONT WILL
REACTIVATE AS IT BEGINS TO LIFT BACK NORTH. THUNDERSTORMS WILL BE
POSSIBLE MAINLY SOUTH OF I-70. WHOLE AREA WILL HAVE A CHANCE FOR
THUNDERSTORMS SATURDAY NIGHT AS THE FRONT CONTINUES NORTH.

THUNDERSTORMS WILL BE LIKELY SUNDAY AND SUNDAY NIGHT IN INCREASING
SURFACE CONVERGENCE AHEAD OF APPROACHING LOW PRESSURE. ACTIVITY MAY
LINGER INTO MONDAY AS THE LOW CONTINUES SOUTHEAST.

MADE LITTLE CHANGE TO PREVIOUS TEMPERATURE FORECAST. ABOVE NORMAL
TEMPERATURES WILL PERSIST THROUGH THE SHORT TERM.

LONG TERM /MONDAY THROUGH FRIDAY/...
WILL START OUT WITH LOW PRESSURE PASSING JUST SOUTH OF THE REGION ON
MONDAY BUT PRECIPITATION CHANCES SHOULD DIMINISH THROUGH THE DAY.
HIGH PRESSURE WILL BUILD IN FOR TUESDAY. THE NEXT SYSTEM WILL SLOWLY
APPROACH THE AREA IN MIDWEEK WITH THE CHANCE OF SHOWERS AND
THUNDERSTORMS INCREASING FROM WEDNESDAY INTO THURSDAY. THIS SYSTEM
WILL GRADUALLY PUSH OFF TO THE EAST ON FRIDAY. TEMPERATURES ARE
EXPECTED TO REMAIN ABOVE NORMAL THROUGH THE PERIOD.

PREV DISCUSSION...
 /ISSUED 139 PM EDT FRI APR 14 2006/

AVIATION /18Z-18Z/...
AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS CONTINUING TO MOVE
EAST ACROSS INDIANA THIS AFTERNOON. THIS WILL MOVE INTO THE
WESTERN SITES AROUND 19-20Z. THIS WILL ALLOW FOR BRIEF MVFR
CONDITIONS. SOME TSRA ARE POSSIBLE THIS EVENING AS WELL...BUT HAVE
STUCK WITH VCTS DUE TO UNCERTAINTY OF BOUNDARY LOCATION AND TIMING.
FRONTAL BOUNDARY LOOKS TO LAY OUT JUST SOUTH OF INTERSTATE 70
SATURDAY. THIS WILL ALLOW FOR WNW WINDS ACROSS THE NORTHERN SITES
TOMORROW AND SSW WINDS AT SOUTHERN SITES.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 14, 5:03 AM EST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
603 AM EDT FRI APR 14 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
603 AM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING THUNDERSTORMS WILL GIVE WAY TO CLEARING
SKIES...WHICH WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE
QUICKLY. THUNDERSTORMS WILL LIKELY FIRE IN THIS UNSTABLE AIR MASS
ALONG A QUASI-STATIONARY BOUNDARY THIS AFTERNOON. FOR THIS REASON
THE STORM PREDICTION CENTER HAS ISSUED AN SLIGHT RISK FOR THE
WHOLE DAY.

THE MAIN THREAT WITH THE AFTERNOON AND EVENING STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL LINGER ACROSS THE REGION THROUGH THE
WEEKEND. STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Special weather statement, Apr 14, 3:03 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
403 PM EDT FRI APR 14 2006

OHZ034-035-043-142030-
SHELBY OH-AUGLAIZE OH-MERCER OH-
403 PM EDT FRI APR 14 2006

...A STRONG THUNDERSTORM WILL AFFECT MERCER...AUGLAIZE AND NORTHERN
SHELBY COUNTIES THROUGH 430 PM EDT...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR CELINA...MOVING EAST AT 50 MPH.
THIS STORM PRODUCED PEA SIZED HAIL NEAR ROCKFORD.

THIS STORM WILL CONTINUE TO BE CAPABLE OF PRODUCING SMALL HAIL AND
WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
CELINA...CARTHAGENA...MONTEZUMA...MENDON...NEPTUNE...CHICKASAW...
MARIA STEIN...EGYPT...BULKHEAD...ST. MARYS...NEW BREMEN AND MINSTER.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Apr 14, 3:29 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
429 PM EDT FRI APR 14 2006

OHZ026-035-043-044-142115-
SHELBY OH-LOGAN OH-AUGLAIZE OH-HARDIN OH-
429 PM EDT FRI APR 14 2006

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HARDIN...EASTERN
AUGLAIZE...LOGAN AND NORTHEASTERN SHELBY COUNTIES THROUGH 515 PM
EDT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR JACKSON CENTER...MOVING EAST AT 45
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. THIS STORM HAS A HISTORY OF PRODUCING HALF INCH HAIL AND
VERY HEAVY RAIN.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BLOOM
CENTER...LAKEVIEW...LOGANSVILLE...RUSSELLS POINT...LEWISTOWN...
MCGUFFEY...WALTON...HUNTSVILLE AND BELLE CENTER.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Apr 14, 4:10 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
510 PM EDT FRI APR 14 2006

OHZ045-046-142145-
DELAWARE OH-UNION OH-
510 PM EDT FRI APR 14 2006

...A STRONG THUNDERSTORM WILL AFFECT UNION AND DELAWARE COUNTIES
THROUGH 545 PM EDT...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR BROADWAY...MOVING EAST AT 50 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
PHARISBURG...MAGNETIC SPRINGS...WATKINS...OSTRANDER...
BELLEPOINT...DELAWARE STATE PARK...SHAWNEE HILLS...DELAWARE AND
STRATFORD.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Apr 14, 4:20 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
520 PM EDT FRI APR 14 2006

OHZ055-056-065-142145-
FAIRFIELD OH-FRANKLIN OH-LICKING OH-
520 PM EDT FRI APR 14 2006

...A STRONG THUNDERSTORM WILL AFFECT LICKING...NORTHEASTERN FRANKLIN
AND NORTHWESTERN FAIRFIELD COUNTIES THROUGH 545 PM EDT...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR REYNOLDSBURG...MOVING EAST AT 45
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...SUMMIT
STATION...ETNA...PATASKALA...BALTIMORE......JOHNSTOWN...KIRKERSVILLE
...ALEXANDRIA...MILLERSPORT AND FAIRFIELD BEACH.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Special weather statement, Apr 14, 5:01 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
601 PM EDT FRI APR 14 2006

OHZ056-065-142230-
FAIRFIELD OH-LICKING OH-
601 PM EDT FRI APR 14 2006

...A STRONG THUNDERSTORM WILL AFFECT LICKING AND FAIRFIELD COUNTIES
THROUGH 630 PM EDT...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR KIRKERSVILLE...MOVING EAST AT 25
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...HEBRON...BUCKEYE LAKE...GRANVILLE...HEATH...NEWARK...ST.
LOUISVILLE...BROWNSVILLE...FALLSBURG AND HANOVER.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Local storm report, Apr 14, 5:34 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
634 PM EDT FRI APR 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     3 N DELAWARE            40.34N 83.08W
04/14/2006                   DELAWARE           OH   TRAINED SPOTTER

            POWRE LINES DOWN

&&

BC

The radar

The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Franklin

When
April 14, 7:18 PM EST to 7:22 PM EST
Where
Franklin County, Laurel
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -85.183

Hail, Ripley

When
April 14, 7:43 PM EST to 7:52 PM EST
Where
Ripley County, Batesville
Measured
1.75 in hail
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
39.300, -85.217

Hail, Ripley

When
April 14, 8:00 PM EST to 8:04 PM EST
Where
Ripley County, 3 mi S of Sunman
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.183, -85.100

Hail, Dearborn

When
April 14, 8:11 PM EST to 8:15 PM EST
Where
Dearborn County, Guilford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -84.917

Hail, Franklin

When
April 14, 8:20 PM EST to 8:24 PM EST
Where
Franklin County, Brookville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -85.017

Hail, Fayette

When
April 14, 8:32 PM EST to 8:36 PM EST
Where
Fayette County, 2 mi E of Alpine
Measured
1.25 in hail
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
39.550, -85.150

Hail, Dearborn

When
April 14, 8:36 PM EST to 8:40 PM EST
Where
Dearborn County, 2 mi NNW of Bright
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -84.867

Hail, Ripley

When
April 14, 10:21 PM EST to 10:31 PM EST
Where
Ripley County, Napoleon
Measured
2 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -85.333

Golf ball to hen egg size hail fell across the northwest part of the county.

Thunderstorm Wind, Dearborn

When
April 14, 10:57 PM EST to 11:01 PM EST
Where
Dearborn County, Aurora
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.067, -84.900

Power lines were downed.

Hail, Fayette

When
April 14, 11:27 PM EST to 11:31 PM EST
Where
Fayette County, 2 mi W of Connersville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -85.167

Flood, Fayette

When
April 14, 11:27 PM EST to April 15, 12:30 AM EST
Where
Fayette County, 2 mi W of Connersville
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -85.167

State Route 44 was flooded just west of Connersville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499410, 5499412, 5499413, 5499411, 5499414, 5499416, 5499415, 5499417, 5499418, 5499419, 5499420.